Wake Up! Parties Over!

August 20, 2018

Medication Monday!

 

I am starting a new series with medication Monday this week! Being that I work both Pre-Hospital and ER, there is a class of

  medications that are always imperative to know...Antidotes.

 

 

 Today we start with a medication that over just the past decade has become common knowledge within the general public. So much so in fact, that the cost of a pack of two auto injectable doses increased from $690 in 2014 to $4,500 in 2016. Big pharma is making a ‘killing’ off the opioid epidemic. By now you know, we are talking about Narcan!

Narcan acts as a non-selective and competitive opioid receptor antagonist. Simply put, it takes the place of the opiate on the receptor sites within the body. With the opiates unable to bind, the body no longer experiences the life-threatening symptoms, such as respiratory arrest, an overdose would produce.

 

Even better is that Narcan has no contraindications to its use. If given to a patient who has not taken opiates, nothing occurs. Conversely, when given to a patient with opiates on board, sudden withdrawal symptoms occur. These include body aches

Fever, diaphoresis, nausea, vomiting, tremors, stomach cramps, fatigue, increased blood pressure, tachycardia, and of course irritability. Oh the times I have been yelled at for “ruining someone’s high”.

 

Narcan can be administered intranasally (2-4mg), intramuscularly (2-4mg) or intravenously (0.2-0.4mg). These doses can be repeated of no reversal occurs, per protocol, until it does. Years ago it was actually unheard of to give more then 0.4mg of Narcan IV. Today, with Carfentanyl, Heroin and the mixture of these agents with synthetics, some agencies skip right ahead to 2-4mg IV. Narcan drips in the ER and ICU are becoming common place in the Midwest and East coast where the Opioid epidemic is especially severe.

 

That’s right I said Narcan drips. Here on the West Coast, many nurses and doctors have never seen one, but I can tell you I have had to place few patients on them when I worked in Kentucky. The reason is because the Opiate outlasts the effects of Narcan, and if the patient injected/ingested a large amount, then when the Narcan will wear off leaving the patient in an overdosed state again. This yo-yo effect can last hours or even days.

 

Today, Narcan is actually more accessible then the EpiPen. Thirty-seven states and growing allow you to purchase Narcan directly over the counter from a pharmacist without a prescription! Police officers in twenty-eight states carry and are trained in its use! And those who are prescribed a large dose of opioid or a moderate dose accompanied by a benzodiazepine are also prescribed Narcan!

 

What do you think about the availability of Narcan today? What about the price increases? Comment and share below!

 

 

Please reload

Featured Posts

Travel Nursing Woes; What Nurses and Recruiters Don't Tell You

July 9, 2019

1/4
Please reload

Recent Posts

November 30, 2019

September 15, 2019

August 12, 2019

July 26, 2019

May 31, 2019

Please reload

Archive
Please reload

Search By Tags